Thunderstorm Wind, Cheyenne
- When
- August 9, 3:30 PM MST
- Where
- Cheyenne County, 4 mi SSW of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.717, -101.833
Three-inch diameter tree limbs down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 12:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE AUG 9 2005 .DISCUSSION...A COLD FRONT EXTENDED FROM EXTREME NORTHEAST COLORADO NORTH AND EAST INTO NORTHERN NEBRASKA THIS AFTERNOON. THIS BOUNDARY WILL SINK SLOWLY SOUTH TONIGHT AS SOME SUBTLE ENERGY MOVES OUT ACROSS THE NORTHERN HIGH PLAINS. THE COLUMN MOISTENS AHEAD OF BOUNDARY AND WILL LIKELY ADJUST POPS UP BASED ON LATE AFTERNOON COVERAGE. RELUCTANT TO JUMP ON HIGH MAV POPS WITH LIMITED SUPPORT ALOFT...HOWEVER DECENT LLJ DEVELOPS ACROSS THE CENTRAL HIGH PLAINS THROUGH THE EVENING AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL MOST LIKELY KEEP POPS IN THE 30-50 PERCENT RANGE FOR THE FIRST PERIOD. SLOW STORM MOTIONS COULD RESULT IN LOCALLY HEAVY RAIN WHICH IS HANDLED WELL IN THE CURRENT HWO. ON WEDNESDAY/WEDNESDAY NIGHT...COOLED TEMPERATURES OFF SLIGHTLY IN THE WEST WITH UNCERTAINTY IN THE AMOUNT OF INSOLATION/STRENGTH OF COLD FRONT. THE NAM/GFS APPEAR TO WASH BOUNDARY OUT LATE IN THE PERIOD...SO KEPT LOWER 90S ACROSS THE EASTERN ZONES. THE ATMOSPHERE BECOMES UNSTABLE BY AFTERNOON AND DEGREE OF CAPPING REMAINS SOMEWHAT UNCERTAIN. MAV/MET POPS ARE VERY HIGH AND ADJUSTED UP SLIGHTLY FROM PREVIOUS FORECAST AS SHORT WAVE ENERGY BREAKS MID LEVEL RIDGE DOWN LATE IN THE PERIOD...BUT REMAINED IN THE SCATTERED CATEGORY FOR NOW AND HELD ONTO A MENTION THROUGH THE EVENING HOURS. THURSDAY AND FRIDAY...WILL KEEP AN AFTERNOON AND EVENING MENTION AS LOW LEVEL MOISTURE REMAINS IN PLACE AND INSTABILITY INCREASES WITH AFTERNOON HEATING. NO REAL FOCUS FOR CONVECTION UNTIL A STRONG COLD FRONT ARRIVES LATE FRIDAY NIGHT/SATURDAY. THE NAM IS MUCH FASTER WHEN COMPARED TO THE GFS AND ESPECIALLY THE ECMWF. WILL TRY TO HOLD ON TO THE GFS TIMING WHICH APPEARS TO BE THE BEST COMPROMISE FOR NOW. THROUGH THE EXTENDED PERIODS...THE GFS/ECM ARE IN REASONABLE AGREEMENT AND SUPPORT A PATTERN CHANGE WITH A HIGH AMPLITUDE RIDGE OVER MUCH OF ALASKA AND A DEEPENING LONG WAVE TROUGH OVER MUCH OF THE NORTHERN AND CENTRAL PLAINS STATES. THIS SHOULD BRING WELCOME RELIEF FROM THE RECENT HEAT AND A CHANCE FOR PRECIPITATION THROUGH MUCH OF THE EXTENDED PERIODS. THE PRIMARY CHALLENGE WILL BE TIMING OF FRONTS/PRECIP AND EXTENT OF COOLING. THE MAIN COOL DOWN WILL COME ON SATURDAY AS A COLD FRONT MOVES OVER THE AREA LATE IN THE PERIOD. TRENDED HIGHS DOWN SLIGHTLY FROM PREVIOUS THINKING AND TRENDED POPS UP WITH A CHANCE MENTION ACROSS THE AREA. THE BETTER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SUNDAY AND CONTINUED TO TREND HIGHS DOWN WITH READINGS IN THE 70S/80S EXPECTED. ALSO ADJUSTED POPS UP IN POST FRONTAL UPSLOPE REGIME WITH SHORT WAVE ENERGY MOVING INTO THE AREA IN SOUTHWEST MID LEVEL FLOW. SOME DIFFERENCES BEGIN TO SHOW UP EARLY NEXT WEEK AND RELUCTANT TO CUT MAV POPS CONSIDERABLY AS PATTERN REMAINS FAVORABLE FOR DEEP MOIST CONVECTION WITH SUBTROPICAL RIDGE/RISING HEIGHTS ACROSS THE SOUTHEAST AND DIFFLUENT MID LEVEL SOUTHWESTERLY FLOW ACROSS THE CENTRAL HIGH PLAINS. TRENDED HIGHS UP BEGINNING MONDAY WITH UPPER 80S EXPECTED BY TUESDAY AND CONTINUED A LATE AFTERNOON/EVENING THUNDERSTORM MENTION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && MCGUIRE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT TUE AUG 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1041 AM MDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS... EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL CONTINUE TO SLIDE ACROSS NEBRASKA INTO THE TRI STATE AREA THIS AFTERNOON AND INTO THIS EVENING. STORMS SHOULD BEGIN TO DEVELOP ALONG AND WEST OF KIT CARSON TO CULBERTSON NEBRASKA LINE AFTER 2 PM MDT (3 PM CDT). INITIALLY STORMS WILL REMAIN RATHER ISOLATED...BUT AS A COLD FRONT APPROACHES THIS EVENING STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND SPREAD SOUTH ACROSS THE REST OF THE AREA OVERNIGHT. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 60 MPH MAY BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...BUT WARM TEMPERATURES ALOFT AND MINIMAL WIND SHEAR WILL PREVENT MORE WIDESPREAD SEVERE STORMS. PERIODS OF HEAVY RAIN...LEADING TO LOCALIZED AREAS OF FLOODING WILL BE THE MAIN THREAT WITH THESE STORMS AS THEIR MOVEMENT WILL BE RELATIVELY SLOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE TRI STATE AREA INTO EARLY NEXT WEEK. THERE WILL BE SEVERAL CHANCES OF THUNDERSTORMS...BUT AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE WEST AND NORTH OF A KIT CARSON TO OBERLIN LINE AFTER 2 PM MDT (3 PM CDT). JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 347 PM MDT TUE AUG 9 2005 COZ090>092-KSZ001>003-013-014-027-NEZ079>081-100500- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-HITCHCOCK-KIT CARSON-RAWLINS- RED WILLOW-SHERMAN-THOMAS-WALLACE-YUMA- 347 PM MDT (447 PM CDT) TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 709 IN EFFECT UNTIL 11 PM MDT (MIDNIGHT CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 709 UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN EAST CENTRAL COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN EXTREME SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. AND IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...DECATUR...THOMAS... RAWLINS AND WALLACE. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MWM
The Goodland radar (KGLD), 41 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Three-inch diameter tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465055.